Hail, Harrison
- When
- May 9, 2:04 AM EST
- Where
- Harrison County, 2.8 mi NE of Hillgrove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.150, -86.145
Quarter sized hail was observed.
During the early morning hours on May 9th, a cluster of showers and thunderstorms developed along the Ohio River in the vicinity of a quasi-stationary front. Storms were able to strengthen in the presence of 1000-1500 J/kg MUCAPE and 35-40 knots of effective bulk shear in spite of the fact that they developed during the middle of the night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
During the early morning hours on May 9th, a cluster of showers and thunderstorms developed along the Ohio River in the vicinity of a quasi-stationary front. Storms were able to strengthen in the presence of 1000-1500 J/kg MUCAPE and 35-40 knots of effective bulk shear in spite of the fact that they developed during the middle of the night. With sufficient wind shear in place, storms were primarily supercellular in nature. While the environment suggested a low-end threat for damaging winds and tornadoes, hail turned out to be the primary severe hazard produced by storms across southern Indiana. Mid-level lapse rates ranged from 7 to 7.5 degrees Celsius per kilometer, while left-moving supercell composite parameter was maximized in the vicinity of the Ohio River. In this area, severe cells ultimately produced a swath of severe hail, with hail sizes ranging from quarter size to baseball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 9, 1:56 AM EST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 256 AM EDT Tue May 9 2023 .Short Term...(Today and tonight) Issued at 238 AM EDT Tue May 9 2023 A cold front will exit southern Kentucky early this morning, pushing any lingering showers and storms out of the state. Low level moisture manifesting itself in low clouds from Illinois to Ohio overnight will move southward into the Ohio Valley this morning, gradually lifting and scattering this afternoon. With a north breeze and falling dew points, it should feel quite pleasant outside with afternoon highs in the 70s. Tonight high pressure will build southward from the Great Lakes and supply us with mostly clear skies and a light northeast breeze. Temperatures will tumble into the lower 50s and upper 40s. There may be some fog development right along rivers and streams in the more sheltered valleys, but dry air and a light but steady northeast breeze should prevent widespread fog. && .Long Term...(Wednesday through Monday) Issued at 256 AM EDT Tue May 9 2023 Wednesday and Wednesday night high pressure over the Great Lakes will slide southeastward to the East Coast, keeping our weather dry. Went a bit below guidance for dew points Wednesday afternoon with good mixing. As we get into the late week, return flow will set up with increasing warmth and moisture along with chances of showers/storms, especially during the afternoon and evening hours each day. This weekend a cold front will approach from the west, further supporting the idea of scattered shower/storm chances. Could see some briefly strong pulsers, especially Friday and Saturday, in very unstable but weakly sheared atmosphere. Afternoon highs will be in the 80s with morning lows only in the 60s. && .Aviation...(06Z TAF Issuance) Issued at 125 AM EDT Tue May 9 2023 A cold front stretched out along the Ohio River will advance southward to the Tennessee line during the pre-dawn hours, gradually pushing showers and storms south. Low clouds, some of which have already developed from northern Illinois to northern Ohio, will fill in behind the front for several hours this morning before lifting to VFR this afternoon and possibly scattering out. Tonight high pressure expanding from the Great Lakes into the Ohio Valley will provide aviators with clear skies and a light northeast breeze. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...13 Long Term...13 Aviation...13
Hazardous Weather Outlook National Weather Service Louisville KY 405 PM EDT Mon May 8 2023 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-092015- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 405 PM EDT Mon May 8 2023 /305 PM CDT Mon May 8 2023/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. There is a risk of severe weather this evening until around midnight. All severe hazards will be possible, including a brief spin-up tornado, but hail, frequent lightning, and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms return to the forecast for Thursday through Monday. The most likely timing for any stronger storms will be each afternoon and evening, especially Friday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GENERAL STORM MOTION OF THE DAY: Storms will move northwest to southeast at 30 to 35 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KDW
Special Weather Statement
National Weather Service Louisville KY
1157 PM CDT Mon May 8 2023
KYZ023-024-026-027-090530-
Grayson KY-Hancock KY-Ohio KY-Breckinridge KY-
1157 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of southeastern
Hancock, northwestern Grayson, southwestern Breckinridge and
northeastern Ohio Counties through 1230 AM CDT...
At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Whitesville, moving east at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northwestern
Grayson, southeastern Hancock, northeastern Ohio and southwestern
Breckinridge Counties, including the following locations... Goering,
Ralph, Shreve, Pellville, Magan, Tar Fork, Cabot, Weberstown, Vanzant
and Ellmitch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3764 8689 3765 8686 3767 8684 3767 8682
3771 8687 3774 8682 3780 8682 3786 8654
3755 8650 3757 8688
TIME...MOT...LOC 0456Z 253DEG 17KT 3770 8681
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
ALLSpecial Weather Statement
National Weather Service Louisville KY
1227 AM CDT Tue May 9 2023
KYZ070>072-090615-
Warren KY-Logan KY-Simpson KY-
1227 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of central Logan,
Simpson and southwestern Warren Counties through 115 AM CDT...
At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm near
Russellville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Russellville around 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3679 8698 3696 8685 3693 8655 3672 8651
3665 8667 3665 8671
TIME...MOT...LOC 0527Z 286DEG 21KT 3688 8693
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BJSSpecial Weather Statement
National Weather Service Louisville KY
113 AM CDT Tue May 9 2023
KYZ061-070>072-090715-
Warren KY-Logan KY-Simpson KY-Butler KY-
113 AM CDT Tue May 9 2023
...Strong thunderstorms will impact portions of Logan, western
Simpson, southwestern Butler and west central Warren Counties through
215 AM CDT...
At 112 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Dunmor to near
Clarksville. Movement was east at 30 mph.
HAZARD...Winds between 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of west central
Warren, Logan, western Simpson and southwestern Butler Counties,
including the following locations... Insco, Spa, Epleys, Everett,
Crossroad, Cave Springs, Keysburg, Sharer, Old Volney and Olmstead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3674 8706 3676 8705 3687 8706 3706 8705
3708 8652 3665 8667 3664 8706
TIME...MOT...LOC 0612Z 268DEG 25KT 3702 8710 3659 8725
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
229 AM EDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL 1 SSW LEWISBURG 36.97N 86.96W
05/09/2023 M1.00 INCH LOGAN KY BROADCAST MEDIA
PUBLIC SOCIAL MEDIA PICTURE RELAYED BY
BROADCAST MEDIA.
&&Special Weather Statement National Weather Service Louisville KY 239 AM EDT Tue May 9 2023 INZ084-090-KYZ025-090715- Crawford IN-Harrison IN-Meade KY- 239 AM EDT Tue May 9 2023 ...A strong thunderstorm will impact portions of southern Harrison, southeastern Crawford and central Meade Counties through 315 AM EDT... At 238 AM EDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Carefree Town, moving east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Brandenburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3802 8643 3819 8643 3823 8600 3796 8600 TIME...MOT...LOC 0638Z 269DEG 25KT 3810 8637 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH ALL
Special Weather Statement
National Weather Service Louisville KY
201 AM CDT Tue May 9 2023
KYZ073-075-090730-
Monroe KY-Allen KY-
201 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of southwestern Monroe
and southeastern Allen Counties through 230 AM CDT...
At 201 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lafayette, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Monroe
and southeastern Allen Counties, including the following locations...
Akersville, Bugtussle and Amos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3664 8614 3668 8613 3667 8583 3662 8584
TIME...MOT...LOC 0701Z 280DEG 20KT 3665 8608
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BJSThe Louisville radar (KLVX), 26 km away, was scanning. The volume nearest the first event began at 07:02 UTC.
4 hail. Local standard time, as filed.
Quarter sized hail was observed.
Ping-pong ball sized hail was observed.
Golf ball sized hail was observed.
Baseball sized hail was observed near New Middletown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103512, 1103513, 1103514, 1103515.